How Often Can You Take Ibuprofen?

Ibuprofen is among the most common over-the-counter (OTC) drugs used to treat pain and swellings. Millions of people around the world use it every day.

There are, however, guidelines that shouldn’t be ignored regarding the consumption of ibuprofen. This is important as the side effects of this drug can lead to serious health problems and even death.

How often can you take ibuprofen? In a nutshell, no more than four times a day, with no less than four hours between the doses. Keep reading for more info on ibuprofen, safe ways to administer it, precautions, possible side effects, and risk groups.

Ibuprofen General Info

The Food and Drug Administration (FDA) first approved ibuprofen back in 1974 under the Motrin brand name. Since then, many other brands have appeared on the market. The standard 200mg tablets are sold together with other OTC drugs and don’t require a prescription. However, you do need one for stronger varieties.

Ibuprofen belongs to the NSAID (non-steroidal anti-inflammatory drugs) group of drugs and works by inhibiting prostaglandins in your body. These chemicals are responsible for causing inflammation. It usually takes up to half an hour for orally administered ibuprofen to start working. The topical variety can take up to a day or two.

Ibuprofen is most often used in the form of capsules and tablets. It is also available in liquid form, as a gel, mousse, and spray. Aside from its primary forms, ibuprofen can also be found in combination with other OTC drugs for migraine and cold.

Common Usage

Ibuprofen is commonly used for a wide variety of pains and aches. These include:

  • Migraine
  • Toothache
  • Menstrual pains
  • Cramps
  • Sprained joints
  • Strained muscles
  • Swellings
  • Muscle and joint pains

Dosage

Ibuprofen tablets and capsules are available in 200mg, 400mg, 600mg, and 800mg variations.

How often can you take ibuprofen? Typical doses for adults are two 200mg or one 400mg tablet 3 times a day. However, some might find it insufficient to suppress pain and the dose might go up to a 400mg tablet four times a day or even a 600mg tablet three or four times a day.

The recommended maximum is 3,200mg of ibuprofen a day. It is usually prescribed as two 400mg tablets four times a day. This is rare and is only advised in extreme situations.

If you’re taking ibuprofen three times a day, it is advised to take a dose every six hours. This will give your body enough time to metabolize the drug. However, if you’re taking Ibuprofen four times a day, the time between two doses should never be shorter than 4 hours.

In case you’re in constant pain, your doctor might prescribe slow-release ibuprofen with a longer lasting effect. If you’re taking it once a day, it should be before bed. If you’re taking it twice a day, leave a gap of at least 10 to 12 hours between the doses.

Finally, make sure that you’re taking the minimum dose for the shortest period of time. Stop taking ibuprofen as soon as the pain or swelling subsides. Don’t take it for more than 10 days unless it is recommended by the doctor.

Skipping a Dose

As with any other drug, it is not advisable to skip a dose of ibuprofen. If it happens, make sure to take your dose as soon as you remember or as soon as you’re able. In case it is almost time for the next dose, skip the current one and take the next regular dose.

You shouldn’t take a double dose to make up for the one you skipped. The extra dose might have adverse effects, and your body might have problems processing it.

Taking Too Much

If you take a much higher dose than the one you need, it might be very dangerous and can seriously harm your health. In case that happens, make sure to immediately call the doctor or the ambulance.

The most common symptoms of an ibuprofen overdose include:

  • Stomachache
  • Vomiting
  • Nausea
  • Ringing in your ears
  • Black stool
  • Blood in the vomit or stool
  • Fatigue and sleepiness
  • Breathing problems
  • Slower heart rate
  • Faster heart rate

If you notice blood in your vomit or stool, it means that your stomach is bleeding. Do not attempt to drive to the hospital by yourself, but call the ambulance instead.

Side Effects

Ibuprofen, like almost any other drug, has a palette of possible side effects. These can happen even if you stick to a regular dose. There are two categories – common and serious.

The former type is usually nothing to worry about, and these side effects tend to go on their own. However, the side effects from the latter group require immediate medical attention.

Common Side Effects

The common side effects include dizziness, nausea, vomiting, headache, indigestion, and wind.

Here’s how to deal with the common side effects:

  • Sit or lie down. Refrain from alcohol, coffee, and cigarettes until the feeling passes. It shouldn’t last more than a few days.
  • Avoid spicy food and don’t eat big meals.
  • Drink water in small sips. Don’t take any OTC drugs to treat vomiting. Speak to your doctor if you also experience the symptoms of dehydration.
  • Rest plenty and stay hydrated. Also, refrain from drinking alcohol. Headaches shouldn’t last more than a week.
  • Go and see the doctor as soon as possible.
  • Refrain from eating onions, lentils, beans, and any other type of food that can cause wind. Switch to smaller meals and make sure to maintain your exercise regimen.

Stomachache, constipation, drowsiness, heartburn, and rash also belong to the group of common side effects.

Serious Side Effects

Difficulty breathing, black stool or vomit, swollen ankles, severe stomach and chest pain, blood in the urine, liver inflammation, and liver failure are some of the serious side effects of ibuprofen. These can also include anemia, heart attack, stroke, hypertension, agranulocytosis (the inability of the bone marrow to produce sufficient white blood cells), kidney damage, and low platelet count.

Make sure to call the doctor if you experience a severe rash, tightness in the throat or chest, wheezing breath, trouble talking, and swelling of the tongue, lips, mouth, and face.

Risk Groups

Don’t use ibuprofen if you’ve had any previous allergic reactions to either prescription or OTC drugs. If you’re pregnant or are trying to stay pregnant, you should stay away from ibuprofen, as well. People with hypertension should also avoid it.

If you’re going to your doctor for an ibuprofen prescription, make sure to tell them if you have ever had bleeding or an ulcer in your stomach. Inform them about your experience with conditions that increase the risk of bleeding, liver or kidney problems, heart failure, ulcerative colitis, shingles, Crohn’s disease, or chickenpox.

Final Thoughts

How often can you take ibuprofen? Adults shouldn’t take more than 800mg four times a day. The minimum pause between the doses should be 4 hours. If you overdose, you risk serious damage and even death.

Prior to taking ibuprofen, make sure you don’t belong to one of the risk groups. Finally, tell your doctor if you have or have had any condition that might cause complications.

 

References:

https://www.nhs.uk/medicines/ibuprofen-for-adults/
https://www.nhs.uk/conditions/ibuprofen/
https://www.mayoclinic.org/drugs-supplements/ibuprofen-oral-route/proper-use/drg-20070602

Comments

comments